Study: Ocular surface disease caused by Dupilumab used for eczema
Ocular Surface Diseases Induced by Dupilumab in Severe Atopic Dermatitis. Maudinet A et al, Ophthalmol Ther. 2019 Jun 22. doi: 10.1007.
We report 10 cases of conjunctivitis in atopic dermatitis (AD) patients treated with dupilumab from November 2017 to November 2018 in our institution, who were referred to the ophthalmology department for diagnosis and management of conjunctivitis. We also describe ocular surface findings in these patients before the first injection of dupilumab. During the first 6 months post initiation of dupilumab, incidence of conjunctivitis was 27% (5/18) in patients treated from November 2017 to April 2018 who had not had ocular examination previously. This rate dropped to 12% (3/25) after systematic ophthalmological referral before initiation of dupilumab. Patients who developed conjunctivitis had mean SCORAD score (Scoring Atopic Dermatitis) of 60.4 ± 20 (35-88) and mean EASI score (Eczema Area and Severity Index) of 37 ± 17 (14.6-56). Mean age was 36 years (20-51). Most patients had a long history of AD (> 10 years). Mean delay of ocular surface inflammation was 3.5 months, ranging from 1 to 8 months. One patient had to discontinue dupilumab because of severe follicular conjunctivitis. We observed two clinical patterns of ocular surface diseases: a mild non-specific conjunctivitis with dry eyes, which improved with warm compresses and artificial tears without any recurrence; and a severe dupilumab-induced follicular conjunctivitis without keratitis, which required specific ophthalmological management.